Nebraska, 2011

Tornado and Flash Flood in Nebraska, August 18, 2011

August 18, 2011 · NWS OAX · 51 events in 20 counties and zones

Conditions became moderately to highly unstable across eastern Nebraska and southwest Iowa by early afternoon on August 18th ahead of a weak slow moving cold front that was driven southeast by a weak upper level disturbance. Scattered super-cell thunderstorms developed by early afternoon near the northeast Nebraska and South Dakota border and tracked and developed southeast across eastern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$6,000
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Conditions became moderately to highly unstable across eastern Nebraska and southwest Iowa by early afternoon on August 18th ahead of a weak slow moving cold front that was driven southeast by a weak upper level disturbance. Scattered super-cell thunderstorms developed by early afternoon near the northeast Nebraska and South Dakota border and tracked and developed southeast across eastern Nebraska and southwest Iowa through the afternoon and evening hours for a prolonged severe weather event across the area. Several of the storms produced very large destructive hail and very strong wind gusts. At least one tornado was also reported in the area. As of the second week in September, State Farm Insurance stated it had processed around 1,000 homeowner and 1,400 auto claims in Nebraska from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 18, 9:49 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 18, 9:49 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1049 AM CDT THU AUG 18 2011

.DISCUSSION...

GOING FORECAST IN PRETTY GOOD SHAPE THIS MORNING. WILL BE UPDATING
TO ADD IN SOME TIMING TO THE POPS TODAY AND TO ADJUST HOURLY
TEMPERATURES FOR A FASTER DIURNAL RISE. 12Z UPPER AIR ANALYSIS
INDICATED SEASONABLY STRONG MID LEVEL JET OF 80 KT FROM THE
NORTHERN ROCKIES INTO THE MID MISSOURI RIVER VALLEY. NO
SIGNIFICANT SHORTWAVE TROUGH WAS NOTED IN THIS FAST FLOW...BUT A
SMALL WAVE APPEARED VISIBLE ASSOCIATED WITH SOME 20 M H5 HEIGHT
FALLS OVER WY AT 12Z. LAPSE RATES WERE PRETTY DECENT ACROSS THE
CENTRAL AND NORTHERN PLAINS WITH H5 TO H7 DELTA-T'S OF +20 TO +23
FOR MOST LOCATIONS THIS MORNING. THIS WAS CAPPING MOISTURE SEEN AT
H85 WITH +15 C FROM THE LOWER MISSISSIPPI RIVER VALLEY TO THE MID
MISSOURI RIVER VALLEY. THIS COMBINATION SHOULD LEAD TO MODERATE TO
STRONG INSTABILITY BY MID AFTERNOON OVER THE CWA WITH 2500-3500
J/KG OF MLCAPE APPEARING QUIET REASONABLE. GIVEN THE LOW LEVEL
S/SERLY FLOW BENEATH MID LEVEL WESTERLY WINDS OF 40 KT...SHOULD
CREATE AROUND 35-40 KT OF EFFECTIVE SHEAR AS WELL. THUS ATMOSPHERE
APPEAR SUPPORTIVE OF ORGANIZED DEEP MOIST CONVECTION TODAY.

A COUPLE OF SCENARIOS ARE POSSIBLE TODAY FOR CONVECTIVE EVOLUTION.
THE FIRST IS THE ELEVATED SHOWERS AND ISOLATED STORMS OVER SOUTH
CENTRAL SODAK INCREASES IN AREAL COVERAGE AND INTENSITY AND TRACKS
SOUTHEAST INTO EASTERN NEB/WRN IA EVENTUALLY BECOMING NEARLY
SURFACED-BASED BY MID TO LATE AFTERNOON. THIS IS SUPPORTED BY
LATEST 12Z NAM AND HRRR. THE SECOND OPTION IS FOR THIS ELEVATED
ACTIVITY TO WEAKEN THROUGH THE MORNING AND SHIFT EASTWARD WITH THE
SURFACE COLD FRONT LIGHTING UP FROM NE SODAK INTO N-CNTRL NEB BY
LATE AFTERNOON AND THEN MAKING IT INTO THE FA AFTER 22Z. THIS IS
MORE SUPPORTED BY RECENT RUC AND GFS RUNS. ATTM IS HARD TO SAY
WHICH WILL WORK OUT TODAY...BUT THE LONGER THE ACTIVITY GOES IN SE
SODAK...THE BETTER THE CHANCE THAT THIS ACTIVITY EVENTUALLY
BECOMES NEAR SURFACE-BASED AND TURN SE. WITH CURRENT UPDATE WILL
REMOVE MORNING POPS FROM CENTRAL AND SOUTHERN FA AND CONT CHC POPS
IN THE NORTH. WILL INCREASE POPS INTO THE LIKELY CAT THIS
AFTERNOON IN NORTHEAST NEB. HAIL AND WIND CONTINUE TO LOOK TO BE
THE MAIN THREATS WITH WEAKER LOW LEVEL WIND SHEAR LIMITING TORNADO
THREAT.

NEW ZFP/GRIDS ARE ALREADY OUT.

BOUSTEAD

&&

.PREV DISCUSSION... /ISSUED 312 AM CDT THU AUG 18 2011/

DISCUSSION...

MAIN CHALLENGE WITH THIS FORECAST PACKAGE DEALS WITH THE POTENTIAL
FOR SEVERE CONVECTION LATE THIS AFTERNOON THROUGH THE OVERNIGHT
HOURS.

TODAY - TONIGHT:

A ZONE OF STRONG UPPER LEVEL FLOW AROUND 80 TO 90 KTS IS ROUNDING
THE TOP OF THE SOUTHWESTERN RIDGE. THERE ALSO APPEARS TO BE A WAVE
MOVING INTO THE NORTHERN ROCKIES BASED ON AIRCRAFT DATA AND WATER
VAPOR IMAGERY. THIS WAVE SHOULD MAKE IT INTO THE CENTRAL/NORTHERN
PLAINS THIS AFTERNOON AND HELP TRIGGER CONVECTION IN WHAT SHOULD BE
A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS. THE NAM AND THE
GFS BOTH INDICATE A SURFACE WAVE IN NORTHERN NEBRASKA/SOUTHERN SOUTH
DAKOTA WHICH WILL HELP TO NOT ONLY INITIATE CONVECTION BUT ALSO TO
BACK SURFACE WINDS AND LOCALLY ENHANCE HELICITY VALUES. THIS SHOULD
OCCUR IN WHAT MAY BE EXTREME INSTABILITY WITH CAPE VALUES RANGING
FROM 3K J/KG TO 4K J/KG. THE STRONG UPPER LEVEL FLOW WILL ALSO LEAD
TO FAVORABLE SHEAR ON THE ORDER OF 40 TO 50 KTS. ONGOING
MESOANALYSIS WILL NEED TO BE DONE TO DETERMINE THE LOCATION OF THE
SURFACE WAVE THROUGHOUT THE DAY BUT LATEST MODELS INITIATE
CONVECTION ALONG/EAST OF THE WAVE TO THE WEST/NORTHWEST OF THE
CWA. GIVEN CAPE/SHEAR COMBINATIONS IN THIS AREA SEVERE CONVECTION
SEEMS LIKELY WITH THE INITIAL STORMS LIKELY TO BE SUPER-CELLULAR.
STORMS SHOULD THEN GROW UPSCALE AS COLD POOLS MERGE WITH THE END
RESULT BEING ONE OR MORE STRONG TO SEVERE CONVECTIVE SYSTEMS/BOWS.
GIVEN THE NORTHWEST FLOW ALOFT ANY CONVECTIVE SYSTEM SHOULD TRACK
TO THE SOUTHEAST ACROSS EASTERN NEBRASKA/WESTERN IOWA AND INTO
NORTHWESTERN MISSOURI. THIS TRACK WILL ALSO CORRESPOND TO AN AXIS
OF HIGHER THETA-E AIR SO STORMS SHOULD BE ABLE TO MAINTAIN
THEMSELVES EASILY ACROSS THE CWA.

FRIDAY:

WE SHOULD BE IN THE WAKE OF ANY SYSTEM FOR FRIDAY WITH ANOTHER
BRIEF BREAK FROM THE ACTIVE WEATHER. NORTHEASTERLY SURFACE FLOW
SHOULD HELP KEEP THE REGION DRY WITH TEMPERATURES IN THE MID TO
UPPER 80S PREVAILING. TEMPERATURES COULD BE A BIT COOLER DEPENDING
ON HOW THICK THE CLOUD COVER IS IN THE WAKE OF THE CONVECTIVE
SYSTEM.

FRIDAY NIGHT - SATURDAY:

A BOUNDARY IS EXPECTED TO BE DRAPED ACROSS KANSAS OR OKLAHOMA BY
FRIDAY EVENING. AS ISENTROPIC ASCENT OVERRIDES THIS BOUNDARY
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP
ACROSS NORTHERN KANSAS AND SHOULD MOVE INTO SOUTHERN PORTIONS OF
NEBRASKA. HAVE ARRANGED THE HIGHEST POPS IN FAR SOUTHERN/SOUTHEAST
NEBRASKA AND TAPERED CHANCES ACROSS THE REMAINDER OF CWA. WHILE THE
FOCUS IS EXPECTED TO BE ACROSS NORTHERN KANSAS AND SOUTHERN
NEBRASKA...THE ENTIRE REGION SHOULD BE IN A FAVORABLE/DIFFLUENT
REGION OF THE UPPER JET SO COULD SEE MORE ISOLATED TO SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY NORTH OF THE MAIN FOCUS.

SUNDAY - WEDNESDAY:

FEW CHANGES WERE MADE TO THIS PERIOD BUT WITH THE SOUTHWESTERN RIDGE
EXPANDING DID INCREASE TEMPERATURES A FEW DEGREES THROUGH TUESDAY.
THE AREA SHOULD REMAIN IN NORTHWEST FLOW ALOFT BUT WITH THE JET
SHIFTED NORTH OF THE REGION PRECIPITATION CHANCES LOOK TOO LOW AT
THIS POINT TO MENTION.

CDB

AVIATION...

FOR THE 06Z TAFS...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
EARLY MORNING ACROSS THE REGION.  THE BULK OF THE TSRA ACTIVITY
SHOULD STAY NORTH AND EAST OF THE TERMINALS...BUT A FEW STORMS
AFFECTING THE TAF SITES CAN NOT BE RULED OUT.  CIGS/VIS WILL
GENERALLY BE VFR...THOUGH A FEW INSTANCES OF MVFR WILL BE POSSIBLE.

LATER TODAY...WINDS WILL TURN SOUTHEAST AHEAD OF AN APPROACHING
STORM SYSTEM.  TSRA WILL BE POSSIBLE AT THE TERMINALS DURING THE
AFTERNOON AND ESPECIALLY EVENING HOURS...WITH A FEW STRONG STORMS
POSSIBLE.  IFR CONDITIONS CAN BE EXPECTED WITHIN ANY TSRA.

BOXELL

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99
Hazardous weather outlook, Aug 18, 10:35 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 AM CDT THU AUG 18 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1135 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS AFTERNOON AND TONIGHT. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE AFTER 1 PM IN NORTHEAST NEBRASKA...AND AFTER 3 PM
IN EAST CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS WESTERN IOWA.
THE MOST LIKELY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO NORTHEAST
NEBRASKA EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL CONTINUE TO
MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS LIKELY IN SOUTH DAKOTA AND THIS ACTIVITY MAY MOVE
INTO THE REGION THIS EVENING AND OVERNIGHT. WITH SUFFICIENT
MOISTURE IN PLACE ACROSS THE AREA...THE ATMOSPHERE IS EXPECTED TO
BECOME STRONGLY UNSTABLE THIS AFTERNOON. THIS...ALONG WITH
SEASONABLY STRONG WIND SHEAR...WILL ALLOW FOR ORGANIZED
THUNDERSTORMS...INCLUDING A COUPLE OF SUPERCELLS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS.

MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS IS FORECAST FROM FRIDAY EVENING
THROUGH SATURDAY ACROSS MAINLY SOUTHEASTERN NEBRASKA. SEVERE
THUNDERSTORMS ARE NOT EXPECTED. ADDITIONAL SMALL CHANCES FOR
THUNDERSTORMS WILL PERSIST INTO MONDAY BUT AGAIN...SEVERE STORMS
ARE NOT EXPECTED WITH THIS ACTIVITY

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BOUSTEAD

In the hours before

Special weather statement, Aug 18, 11:23 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1223 PM CDT THU AUG 18 2011

NEZ011-181815-
KNOX NE-
1223 PM CDT THU AUG 18 2011

...SPECIAL WEATHER STATEMENT FOR CENTRAL KNOX COUNTY UNTIL 115 PM
CDT...

AT 1219 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF NIOBRARA...OR 35
MILES WEST OF YANKTON...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NIOBRARA...
  VERDIGRE...
  CENTER...
  WINNETOON...
  BAZILE MILLS...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BOUSTEAD
Local storm report, Aug 18, 11:38 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1238 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             NIOBRARA                42.75N 98.03W
08/18/2011  E0.88 INCH       KNOX               NE   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

MILLER

The radar

The Sioux Falls radar (KFSD), 141 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

31 hail, 17 thunderstorm wind, 1 flood, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Knox

When
August 18, 11:38 AM CST
Where
Knox County, Niobrara
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.750, -98.030

Hail, Knox

When
August 18, 11:45 AM CST
Where
Knox County, Niobrara
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.750, -98.030

Lots of quarter-size hail was reported by a trained spotter in the Niobrara area.

Hail, Knox

When
August 18, 12:07 PM CST to 12:13 PM CST
Where
Knox County, 2.76 mi N of Bloomfield to 6 mi NE of Bloomfield
Measured
4.25 in hail
Reported by
Public
Coordinates
42.640, -97.630

Hail up to softball-size was reported several miles northeast of Bloomfield. The hail caused crop damage and also some vehicle, home and farm equipment damage in the area.

Thunderstorm Wind, Knox

When
August 18, 12:13 PM CST
Where
Knox County, 1.02 mi W of Bloomfield
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.600, -97.650

Thunderstorm winds reached around 60 mph in the Bloomfield area. Hail up to softball-size was reported just northeast of the region.

Hail, Cedar

When
August 18, 2:30 PM CST
Where
Cedar County, 2.45 mi NW of St Helena
Measured
1.75 in hail
Reported by
Public
Coordinates
42.840, -97.290

The hail was accompanied by thunderstorm winds estimated at around 60 mph.

Thunderstorm Wind, Cedar

When
August 18, 2:30 PM CST
Where
Cedar County, 3 mi NW of St Helena
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.851, -97.292

Thunderstorm winds which were estimated at 60 mph were accompanied by hail up to golf ball-size.

Hail, Dodge

When
August 18, 2:50 PM CST
Where
Dodge County, 3 mi E of Uehling
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
41.730, -96.442

Hail up to around golf ball-size was accompanied by winds at least at 50 mph and caused areas of crop damage east of Uehling.

Hail, Burt

When
August 18, 2:55 PM CST
Where
Burt County, 5 mi S of Craig
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
41.708, -96.370

Hail at least up to golf ball-size caused extensive crop damage several miles south of Craig as it was accompanied by winds at least 50 mph.

Hail, Cedar

When
August 18, 2:58 PM CST
Where
Cedar County, 0.69 mi N of Obert
Measured
1.75 in hail
Reported by
Public
Coordinates
42.690, -97.030

The hail was accompanied by winds estimated at 60 mph which broke all the window on the west side of a house in the area.

Thunderstorm Wind, Cedar

When
August 18, 2:58 PM CST
Where
Cedar County, Obert
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.680, -97.030

Thunderstorm winds estimated at 60 mph were accompanied by hail up to golf ball-size. The wind and hail broke all the west facing windows out of at least 1 house in the area.

Hail, Pierce

When
August 18, 3:25 PM CST
Where
Pierce County, 6.09 mi SSW of Mc Lean
Measured
1.5 in hail
Reported by
Public
Coordinates
42.290, -97.530

Hail, Washington

When
August 18, 3:31 PM CST
Where
Washington County, 6.63 mi NE of Spiker
Measured
2.5 in hail
Reported by
Public
Coordinates
41.675, -96.215

Hail up to tennis ball-size fell around the Herman area.

Hail, Washington

When
August 18, 3:51 PM CST
Where
Washington County, 0.86 mi SE of Blair
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.540, -96.140

Hail between golf ball and tea cup-size fell along with thunderstorm wind gusts estimated at close to 60 mph.

Hail, Washington

When
August 18, 4:01 PM CST
Where
Washington County, 1.24 mi WNW of Ft Calhoun
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.480, -96.050

The hail was accompanied by thunderstorm wind gusts estimated at 70 mph and caused extensive crop damage between Blair and Ft. Calhoun.

Thunderstorm Wind, Washington

When
August 18, 4:01 PM CST
Where
Washington County, 2 mi NW of Ft Calhoun
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.490, -96.057

Thunderstorm wind gusts estimated at 70 mph accompanied hail around tennis ball-size. The wind and hail caused extensive crop damage between Blair and Ft. Calhoun.

Hail, Douglas

When
August 18, 4:10 PM CST to 4:30 PM CST
Where
Douglas County, 0.86 mi SW of Omaha to 0.46 mi ENE of (Oma)eppley Fld Omah
Measured
4.25 in hail
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
41.260, -96.010

Hail up to softball-size fell across sections of northern and eastern Omaha from the first of 2 super-cell thunderstorms that tracked across the city on the 18th. The largest hail fell across the Florence area, where hailstones reached 3 inches in diameter, toward Eppley Airfield where some softball size stones fell. The hail was accompanied by thunderstorm wind gusts that were measured at 62 mph by Asos at Eppley. The wind driven hail caused substantial damage to vehicles and houses in eastern and northern Omaha and many cars that were parked in outdoor long-term parking at Eppley had their windows broken out by the first storm then soaked by heavy rain from the second. Also at Eppley several commercial planes sustained hail damage and a pilot was seriously injured around his eye when a softball-size stone crashed through the passenger gate/ramp leading to a plane at the gate. Around 270 of 600 decorative globe light along a drive toward the airport were shattered by the hail and wind, resulting in damage of around $500,000. Hail size was smaller and possibly even absent across the western and southwestern parts of town. According to State Farm, the largest auto insurer in Nebraska, 1,600 claims were made within a few days of the storm with more likely to follow, with most claims from the Omaha area.

Thunderstorm Wind, Douglas

When
August 18, 4:22 PM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.260, -96.010

The winds were accompanied by hail that reached at least baseball-size in the area.

Flood, Thurston

When
August 18, 4:40 PM CST
Where
Thurston County, 0.69 mi N of Winnebago to 0.45 mi ENE of Winnebago
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.240, -96.470

Heavy rainfall of several inches in an hour or so produced some flooding across Highway 77 from around Winnebago to Walthill.

Hail, Cedar

When
August 18, 4:43 PM CST
Where
Cedar County, 0.69 mi S of St Helena
Measured
2 in hail
Reported by
Public
Coordinates
42.810, -97.250

Tornado, Antelope

When
August 18, 4:46 PM CST to 4:50 PM CST
Where
Antelope County, 3.58 mi W of Clearwater to 2.58 mi W of Clearwater
Rating
EF0
Path length
1.16 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
42.170, -98.250

A tornado was on ground for about 1 mile west of Clearwater. The tornado was caught on film by several people, and apparently did little damage.

Thunderstorm Wind, Antelope

When
August 18, 5:00 PM CST
Where
Antelope County, Clearwater
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
42.170, -98.180

Thunderstorm wind gusts estimated at over 60 mph uprooted at least one tree in the Clearwater area and also damaged crops and some structures in the area. The winds could have been from the same super cell thunderstorm that produced a tornado west of town. The wind was accompanied by a lot of hail, most of it small but some up to quarter-size.

Hail, Antelope

When
August 18, 5:00 PM CST
Where
Antelope County, Clearwater
Measured
1 in hail
Reported by
Newspaper
Coordinates
42.170, -98.180

Hail, some estimated around quarter-size, was accompanied by thunderstorm wind gusts estimated at over 60 mph. Enough hail fell that it lasted on the ground well into the evening hours. The hail and wind caused some vehicle and structure damage in the area.

Hail, Knox

When
August 18, 5:20 PM CST
Where
Knox County, 4.12 mi NE of Venus
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.470, -98.240

Thunderstorm Wind, Burt

When
August 18, 5:44 PM CST
Where
Burt County, 0.52 mi E of Tekamah
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.780, -96.220

The Asos at the Tekamah airport measured a thunderstorm wind gust of 59 mph.

Hail, Antelope

When
August 18, 5:45 PM CST to 6:00 PM CST
Where
Antelope County, Oakdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.070, -97.970

Hail up to quarter-size lasted for about 15 minutes in the Oakdale area.

Thunderstorm Wind, Burt

When
August 18, 5:55 PM CST
Where
Burt County, Lyons
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.930, -96.480

Thunderstorm wind gusts estimated at around 60 mph downed tree limbs, a few trees and power lines in the Lyons area.

Hail, Antelope

When
August 18, 6:10 PM CST
Where
Antelope County, Elgin
Measured
1 in hail
Reported by
Newspaper
Coordinates
41.980, -98.080

Hail up to quarter-size was accompanied by winds at least 50 mph in the Elgin area. The wind and hail caused crop damage in the area.

Hail, Saunders

When
August 18, 6:22 PM CST
Where
Saunders County, Wahoo
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -96.620

Most of the hail was pea-size, but some stones were nickel to quarter-size.

Hail, Antelope

When
August 18, 6:23 PM CST
Where
Antelope County, 0.69 mi S of Tilden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.040, -97.830

Thunderstorm Wind, Boone

When
August 18, 6:25 PM CST
Where
Boone County, 5 mi E of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
41.850, -97.983

Thunderstorm wind gusts estimated at around 60 mph broke a large tree which crushed a small metal garage when it fell east of Petersburg.

Thunderstorm Wind, Douglas

When
August 18, 6:28 PM CST to 7:00 PM CST
Where
Douglas County, 3.04 mi NNW of Boys Town to 0.19 mi SW of (Oma)eppley Fld Omah
Measured
80 kt (92 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.307, -96.162

Thunderstorm wind gusts reached 60 to 80+ mph across northern and northeast sections of Omaha from the second super-cell thunderstorm that tracked across the city on the 18th. The strongest winds were reported at 163rd and Fort Streets, Interstate 80 and the Irvington exit, near 52nd and Maple Streets and around Omaha Eppley Airfield. Trees were downed from Gallagher Park, near 52nd and Maple, toward Eppley. The wind equipment at the Asos at Eppley was damaged by the wind driven hail from the first storm, but reportedly wind shear measuring equipment around the runways measured gusts of 80 knots.

Thunderstorm Wind, Sarpy

When
August 18, 6:40 PM CST
Where
Sarpy County, 0.86 mi SE of Avery
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.160, -95.920

Thunderstorm wind gusts were estimated at to have reached at least 60 mph by spotters in the Bellevue area.

Thunderstorm Wind, Cass

When
August 18, 6:49 PM CST
Where
Cass County, 1.71 mi ESE of Plattsmouth Muni Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.940, -95.890

Thunderstorm wind gusts estimated at around 60 mph blew some cars onto road shoulders a few miles south of Plattsmouth.

Hail, Madison

When
August 18, 6:52 PM CST
Where
Madison County, Newman Grove
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.750, -97.780

Flash Flood, Douglas

When
August 18, 7:00 PM CST to 10:00 PM CST
Where
Douglas County, 1.68 mi WNW of Albright to 0.86 mi E of South Omaha
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.230, -96.000

Heavy rainfall from the second super-cell thunderstorm that tracked across the city caused flash flooding of several streets in eastern Omaha. Most of the flooding was in the northeast part of downtown Omaha, but flooding was also reported across the I80 and I480 junction. In addition, a parking garage at Eppley was flooded.

Thunderstorm Wind, Cass

When
August 18, 7:00 PM CST to 7:03 PM CST
Where
Cass County, 0.87 mi SW of Greenwood
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.960, -96.440

Thunderstorm wind gusts estimated at over 70 mph caused some tree damage in the Greenwood area. The wind was accompanied by hail up to golf ball-size.

Hail, Cass

When
August 18, 7:05 PM CST
Where
Cass County, 0.87 mi SW of Greenwood
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.960, -96.440

Golf ball-size hail was accompanied by wind gusts estimated at over 70 mph.

Thunderstorm Wind, Platte

When
August 18, 7:10 PM CST
Where
Platte County, 0.69 mi N of Oconee
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.480, -97.500

The Platte county Emergency Manager estimated thunderstorm wind gusts reached around 60 mph several miles northwest of Columbus.

Hail, Cass

When
August 18, 7:11 PM CST
Where
Cass County, 0.52 mi W of Alvo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.870, -96.390

Hail, Cass

When
August 18, 7:20 PM CST
Where
Cass County, 0.87 mi NW of Elmwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.840, -96.290

Thunderstorm Wind, Lancaster

When
August 18, 7:54 PM CST to 8:03 PM CST
Where
Lancaster County, (Lnk)lincoln Arpt
Measured
52 kt (60 mph) measured gust
Injuries
2 direct, 0 indirect
Reported by
ASOS
Coordinates
40.850, -96.770

A thunderstorm wind gust was measured at 60 mph by the Asos at the Lincoln airport. The winds were from the first of 2 super-cell thunderstorms that tracked across the city on the 18th. The winds downed several trees which in turn caused damage to several homes in the city. A fallen tree limb shattered the windshield of a fire truck responding to downed wires narrowly missing the passenger and causing 2 injuries due to flying glass.

Thunderstorm Wind, Nemaha

When
August 18, 8:30 PM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.390, -95.840

Thunderstorm wind gusts estimated at over 60 mph downed at least 1 tree in the Auburn area.

Hail, Seward

When
August 18, 8:31 PM CST
Where
Seward County, 2.09 mi SE of Utica
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.860, -97.300

Hail up to golf ball-size was reported a few miles southeast of Utica.

Hail, Seward

When
August 18, 8:32 PM CST to 8:36 PM CST
Where
Seward County, Goehner
Measured
1.75 in hail
Reported by
Public
Coordinates
40.830, -97.220

Hail up to golf ball-size fell for several minutes in the Goehner area.

Hail, Seward

When
August 18, 8:34 PM CST
Where
Seward County, 5.23 mi W of Milford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.770, -97.150

Hail, Lancaster

When
August 18, 8:40 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -96.690

Nickel to quarter-size hail was reported across the northwest part of Lincoln and was from the second super-cell thunderstorm that tracked across the city within an hours time.

Hail, Lancaster

When
August 18, 8:44 PM CST
Where
Lancaster County, 3.14 mi W of Emerald
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.820, -96.880

Hail, Saline

When
August 18, 8:49 PM CST to 8:52 PM CST
Where
Saline County, 0.52 mi E of Dorchester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.650, -97.110

Hail up to quarter-size fell for several minutes in the Dorchester area.

Thunderstorm Wind, Richardson

When
August 18, 8:58 PM CST
Where
Richardson County, Falls City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.070, -95.600

Two trees and some large tree limbs were blown down in the Falls City area from thunderstorm wind gusts estimated at around 60 mph.

Hail, Saline

When
August 18, 9:08 PM CST to 9:12 PM CST
Where
Saline County, 0.53 mi W of Wilber to 2 mi SE of Wilber
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.480, -96.960

Hail up to 1.5 inches in diameter fell around and just southeast of Wilber.

Hail, Madison

When
August 18, 10:14 PM CST
Where
Madison County, 4.84 mi N of Battle Creek
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.070, -97.600

Mostly smaller, but there was a lot of it according the law enforcement in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325978, 325980, 325982, 325985, 325988, 326003, 335072, 335073, 325989, 326006, 325990, 325992, 325995, 325997, 326000, 326912, 326916, 326922, 326923, 326924, 335075, 335076, 326927, 326929, 326930, 335074, 335077, 326931, 326933, 335066, 326936, 326943, 326944, 326945, 326951, 326955, 326959, 326960, 326961, 326964, and more.